Advertisement

Critical Care

, 5:P206 | Cite as

Cardiac troponin I as a marker of myocardial injury in paracetamol induced acute liver failure

  • S Mahadeva
  • N Parekh
  • M Bosomworth
  • CE Millson
  • KE Berkin
  • MC Bellamy
Meeting abstract
  • 883 Downloads

Keywords

Paracetamol Myocardial Injury Acute Liver Failure Cardiac Troponin Fulminant Hepatic Failure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Background

Anecdotal case reports and necropsy studies have suggested that severe paracetamol poisoning may cause cardiac injury in addition to fulminant hepatic failure. Cardiac troponin I (cTnI) is a regulatory protein highly specific for myocardial injury which has not been evaluated in paracetamol poisoning.

Aim

To assess the incidence of myocardial toxicity in paracetamol induced fulminant hepatic failure in a prospective, controlled trial.

Methods

Patients admitted with paracetamol (POD) and non-paracetamol acute hepatic failure were studied (subjects and positive controls). Healthy volunteers were enrolled as negative controls for serum sampling. Patients with pre-existing cardiac disease, chronic liver disease or chronic alcoholism were excluded from the study. Cardiac investigations included baseline ECG and transthoracic echo (TTE) on admission, invasive haemodynamic monitoring and daily cardiac output studies in those in whom a pulmonary artery floatation catheter was clinically indicated. Serum creatinine kinase MB isoenzymes and cTnI were followed for the first week of admission.

Results

Nineteen patients were enrolled from September 1999 to October 2000. Eleven had paracetamol induced liver failure and eight had other aetiologies. Thirteen were female and the mean age was 35.79 (range 17–59). Fourteen patients were admitted to ICU, 12 were ventilated and underwent invasive haemodynamic monitoring. Eleven had intracranial pressure (ICP) monitoring. None of the 13 patients who had TTEs showed evidence of myocardial dysfunction. ECG was normal in 11 patients and showed sinus tachycardia in 7 patients. One patient had terminal ventricular tachycardia. 53% of patients (subjects and positive controls) had cTnI above the upper limit of the laboratory normal range on day 1 and subsequent days of admission (0.67 + 1.01). cTnI was higher in the paracetamol group than the positive controls, but this difference was not statistically significant, 1.02 ± 1.2 (POD) versus 0.23 ± 0.24 (non-POD). Negative control values fell within the normal range. By multivariate analysis there was an independent significant correlation between noradrenaline requirements and cTnI (P = 0.004). In addition, cTnI levels above the normal range were associated with a low LVSWI (P < 0.01), an increased heart rate (P < 0.05) and CVP (P < 0.05).

Conclusions

In this study, we have demonstrated that previously fit young patients with acute hepatic failure developed myocardial injury. This was more severe in those treated with noradrenaline. There was a trend towards worse myocardial injury as evidenced by raised cTnI, but not by TTE, in patients with paracetamol induced hepatic failure. A larger study is required to establish whether myocardial damage seen in acute liver failure is a direct effect of paracetamol.

Copyright information

© The Author(s) 2001

Authors and Affiliations

  • S Mahadeva
    • 1
  • N Parekh
    • 1
  • M Bosomworth
    • 1
  • CE Millson
    • 1
  • KE Berkin
    • 1
  • MC Bellamy
    • 1
  1. 1.Intensive Care UnitSt James's University HospitalLeedsUK

Personalised recommendations